EASL Clinical Practice Guidelines

Drug-induced cholestatic liver disease

Acute drug-induced cholestatic injury represents one of three major forms of drug-induced liver injury (DILI) and has been defined by an international consensus panel by an isolated elevation of serum alkaline phosphatase (AP) >2× ULN or an alanine aminotransferase (ALT)/AP ratio (both elevated above ULN) <2 [178]. In comparison, drug-induced hepatocellular injury as the predominant form of DILI is defined by isolated ALT >2× ULN or an ALT/AP ratio (both elevated above ULN) >5, whereas mixed type injury is defined by an ALT/AP ratio of 2–5. Drug-induced cholestatic injury has a better prognosis than hepatocellular injury [179]. Several hundred drugs, herbal remedies, and illegal compounds have been reported to trigger drug-induced cholestatic injury. Adverse liver reactions are predictable and dose dependent only in a very few cases, whereas the vast majority is caused by unpredictable idiosyncratic or hypersensitive mechanisms. For many drugs, the reported prevalence of DILI is between 1 in 10,000 and 1 in 100,000 patients, and about 30% of cases with DILI are cholestatic. However, these estimates are weakened by considerable underreporting of DILI. Both environmental and genetic factors may determine susceptibility [180]. Genetically determined variations of hepatobiliary transporter and biotransformation enzyme expression and function may be important risk factors for an individual's susceptibility to cholestasis under conditions of xenobiotic stress by drugs.

Diagnosis

Because there are no specific diagnostic tests, diagnosis requires clinical suspicion, a careful drug history, consideration of the temporal relationship between drug intake and liver disease and exclusion of other disorders. Rechallenge could confirm the diagnosis, but is potentially harmful, unethical and not indicated in clinical practice; inadvertent re-challenge nevertheless may sometimes lead to diagnosis. When drug-induced cholestatic injury is assumed, liver biopsy is usually not required, and the natural course after stopping of drug administration is carefully followed until normalization of serum liver tests within 3 months in most cases. A severe, progressive or prolonged course may require liver biopsy to get additional information on the type of liver injury and to exclude other causes of liver cholestasis. Abdominal ultrasound is indicated to exclude other liver diseases (see Introduction 1).

Pathogenetic mechanisms and most frequent drugs

Drug-induced cholestasis may be based on two major mechanisms and sites of action, [1] inhibition of hepatocellular transporter expression and/or function with alteration of bile secretion at the hepatocellular level (Table 5) and [2] induction of an idiosyncratic inflammatory or hypersensitive reaction at the bile ductular/cholangiocellular level with ductular/ductal cholestasis, which can also interfere with hepatocyte bile secretion (Table 5). Rarely, drugs induce a vanishing bile duct syndrome (VBDS) that can progress to biliary cirrhosis [[181], [182]]. Various factors such as age, gender, dose, or co-administered medications may affect the risk to develop drug-induced hepatic injury [183].

Table 5
Most frequent drugs causing hepatocellular or ductular/ductal cholestasis.

Hepatocellular cholestasis Ductular/ductal cholestasis
Sex hormones Allopurinol
Carbamazepine Amoxicillin-clavulanic acid
Chlorpromazine Azathioprine
Amoxicillin-clavulanic acid Barbiturates
Trimethroprim-sulfamethoxazole Captopril
Erytromicin, Clarithromycin Carbamazepine
Nitrofurantoin Chlorpropamide
Chlorpropamide Clindamycin
Azathioprine Phenytoin
Cyclosporine Sulpiride
Propafenone Trimethroprim-sulfamethoxazole
Nifedipine Medicinal herbs
Medicinal herbs
NSAIDS, nimesulide

Treatment

There is no effective treatment for drug-induced cholestasis except for withdrawal of the drug [184]. Prevention and early detection of abnormal serum liver tests, together with prompt withdrawal of the suspected drug are crucial to avoid serious liver injury. In some cases, hepatotoxicity is severe, disabling or life-threatening and liver transplantation may be required. Some studies have reported that ursodeoxycholic acid (UDCA) may beneficially affect cholestasis in two-thirds of cases [185]. A potential benefit of corticosteroid therapy in cases of drug-induced cholestasis has been reported occasionally and may be particularly expected in hypersensitivity-induced cholestasis, but no relevant controlled trials are available on this subject [182]. The outcome of drug-induced cholestatic injury, after withdrawal of the drug, is generally good [186]. Occasionally it is followed by prolonged cholestasis. The prototype drug causing cholestasis longer than 6 months is chlorpromazine; it can cause the “vanishing bile duct syndrome in drug-induced liver disease”, leading to permanent liver damage [187]. A minority of the patients who had a drug-related liver injury shows, during follow-up, abnormal liver test and persistent liver damage at histology [186].

Recommendations

  1. Diagnosis of drug-induced cholestatic liver disease (AP >2× ULN or ALT (×ULN)/AP (×ULN) ratio <2) is mainly supported by a temporal relationship between drug intake and onset of clinical picture and exclusion of other causes (III/C1). A liver biopsy is not mandatory (III/C2).
  2. Acute withdrawal of the suspected drug and careful clinical and biochemical monitoring are recommended (III/C2). Therapeutic attempts with UDCA or corticosteroids are regarded as experimental due to lack of adequate controlled trials (III/C2).